Duke Mathematical Journal

Algebraic theta functions and the p-adic interpolation of Eisenstein-Kronecker numbers

Kenichi Bannai and Shinichi Kobayashi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study the properties of Eisenstein-Kronecker numbers, which are related to special values of Hecke L-functions of imaginary quadratic fields. We prove that the generating function of these numbers is a reduced (“normalized” or “canonical” in some literature) theta function associated to the Poincaré bundle of an elliptic curve. We introduce general methods to study the algebraic and p-adic properties of reduced theta functions for abelian varieties with complex multiplication (CM). As a corollary, when the prime p is ordinary, we give a new construction of the two-variable p-adic measure interpolating special values of Hecke L-functions of imaginary quadratic fields, originally constructed by Višik-Manin and Katz. Our method via theta functions also gives insight for the case when p is supersingular. The method of this article will be used in subsequent articles to study in two variables the p-divisibility of critical values of Hecke L-functions associated to imaginary quadratic fields for inert p, as well as explicit calculation in two variables of the p-adic elliptic polylogarithms for CM elliptic curves

Article information

Source
Duke Math. J., Volume 153, Number 2 (2010), 229-295.

Dates
First available in Project Euclid: 26 May 2010

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1274902081

Digital Object Identifier
doi:10.1215/00127094-2010-024

Mathematical Reviews number (MathSciNet)
MR2667134

Zentralblatt MATH identifier
1205.11076

Subjects
Primary: 11G40: $L$-functions of varieties over global fields; Birch-Swinnerton-Dyer conjecture [See also 14G10] 14K25: Theta functions [See also 14H42]
Secondary: 11E95: $p$-adic theory 14K22: Complex multiplication [See also 11G15] 14K05: Algebraic theory

Citation

Bannai, Kenichi; Kobayashi, Shinichi. Algebraic theta functions and the $p$ -adic interpolation of Eisenstein-Kronecker numbers. Duke Math. J. 153 (2010), no. 2, 229--295. doi:10.1215/00127094-2010-024. https://projecteuclid.org/euclid.dmj/1274902081


Export citation

References

  • K. Bannai, On the $p$-adic realization of elliptic polylogarithms for CM-elliptic curves, Duke Math. J. 113 (2002), 193--236.
  • K. Bannai, H. Furusho, and S. Kobayashi, $p$-adic Eisenstein-Kronecker functions and the elliptic polylogarithm for CM elliptic curves, preprint.
  • K. Bannai and S. Kobayashi, Integral structures on $p$-adic Fourier theory, preprint.
  • —, Divisibility by inert primes of the critical values of Hecke $L$-functions associated to imaginary quadratic fields, in preparation.
  • K. Bannai, S. Kobayashi, and T. Tsuji, On the de Rham and $p$-adic realizations of the elliptic polylogarithm for CM elliptic curves, to appear in Ann. Sci. École Norm. Sup. (4), preprint.
  • I. Barsotti, ``Considerazioni sulle funzioni theta'' in Symposia Mathematica, Vol. III (INDAM, Rome, 1968/69), Academic Press, London, 1970, 247--277.
  • A. Beilinson and A. Levin, ``The elliptic polylogarithm'' in Motives (Seattle, WA, 1991), Proc. Sympos. Pure Math. 55, pt. 2 (1994), 123--190.
  • D. Bernardi, C. Goldstein, and N. Stephens, Notes $p$-adiques sur les courbes elliptiques, J. Reine Angew. Math. 351 (1984), 129--170.
  • C. Birkenhake and H. Lange, Complex abelian varieties, 2nd ed., Grundlehren Math. Wiss. 302, Springer, Berlin, 2004.
  • J. L. Boxall, A new construction of $p$-adic $L$-functions attached to certain elliptic curves with complex multiplication, Ann. Inst. Fourier (Grenoble) 36 (1986), 31--68.
  • —, $p$-adic interpolation of logarithmic derivatives associated to certain Lubin-Tate formal groups, Ann. Inst. Fourier (Grenoble) 36 (1986), 1--27.
  • M. Candilera and V. Cristante, Bi-extensions associated to divisors on abelian varieties and theta functions, Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 10 (1983), 437--491.
  • M. Chellali, Congruences entre nombres de Bernoulli-Hurwitz dans le cas supersingulier, J. Number Theory 35 (1990), 157--179.
  • J. Coates and A. Wiles, On the conjecture of Birch and Swinnerton-Dyer, Invent. Math. 39 (1977), 223--251.
  • —, On $p$-adic $L$-functions and elliptic units, J. Austral. Math. Soc. Ser. A 26 (1978), 1--25.
  • P. Colmez and L. Schneps, $p$-adic interpolation of special values of Hecke $L$-functions, Compositio Math. 82 (1992), 143--187.
  • V. Cristante, Theta functions and Barsotti-Tate groups, Ann. Sc. Norm. Sup. Pisa Cl. Sci. (4) 7 (1980), 181--215.
  • —, $p$-adic theta series with integral coefficients, Astérisque 119 --120. (1984), 169--182.
  • R. M. Damerell, $L$-functions of elliptic curves with complex multiplication, I, Acta Arith. 17 (1970), 287--301.
  • —, $L$-functions of elliptic curves with complex multiplication, II, Acta Arith. 19 (1971), 311--317.
  • E. De Shalit, Iwasawa theory of elliptic curves with complex multiplication, Boston, Academic Press, 1987.
  • E. De Shalit and E. Z. Goren, On special values of theta functions of genus two, Ann. Inst. Fourier (Grenoble), 47 (1997), 775--799.
  • L. Fourquaux, Fonctions $L$ $p$-adiques des courbes elliptiques de type CM, preprint, 2001.
  • Y. Fujiwara, On divisibilities of special values of real analytic Eisenstein series, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 35 (1988), 393--410.
  • C. Goldstein and N. Schappacher, Séries d'Eisenstein et fonctions $L$ des courbes elliptiques à multiplication complexe, J. Reine Angew. Math. 327 (1981), 184--218.
  • N. M. Katz, $p$-adic interpolation of real analytic Eisenstein series, Ann. of Math. 104 (1976), 459--571.
  • —, Divisibilities, congruences, and Cartier duality, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 28 (1982), 667--678.
  • S. Kobayashi, Iwasawa theory for elliptic curves at supersingular primes, Invent. Math. 152 (2003), 1--36.
  • M. Kurihara, On the Tate Shafarevich groups over cyclotomic fields of an elliptic curve with supersingular reduction, I, Invent. Math. 149 (2002), 195--224.
  • S. Lang, Introduction to Algebraic and abelian functions, 2nd ed., Grad. Texts Math. 89, Springer, New York, 1982.
  • —, Complex multiplication, Grundlehren Math. Wiss. 255, Springer, New York, 1983.
  • —, Cyclotomic fields I and II, combined 2nd ed., with an appendix by Karl Rubin, Grad. Texts Math. 121, Springer, New York, 1990.
  • B. Mazur and P. Swinnerton-Dyer, Arithmetic of Weil curves, Invent. Math. 25 (1974), 1--61.
  • B. Mazur and J. Tate, The $p$-adic sigma function, Duke. Math. J. 62 (1991), 663--688.
  • D. Mumford, Tata lectures on theta, III, with the collaboration of Madhav Nori and Peter Norman, Progr. Math. 97, Birkhäuser, Boston, 1991.
  • P. Norman, $p$-adic theta functions, Amer. J. Math. 107 (1985), 617--661.
  • B. Perrin-Riou, Arithmétique des courbes elliptiques et théorie d'Iwasawa, Mém. Soc. Math. France (N.S.) 17 (1984), 1--130.
  • A. Polishchuk, Abelian varieties, theta functions and the Fourier transform, Cambridge Tracts Math. 153, Cambridge Univ. Press, Cambridge, 2003.
  • G. Robert, Unités elliptiques et formules pour le nombre de classes, C. R. Acad. Sci. Paris Sér. A--B 277 (1973), A1143--A1146.
  • P. Schneider and J. Teitelbaum, $p$-adic Fourier theory, Doc. Math. 6 (2001), 447--481.
  • G. Shimura, Theta functions with complex multiplication, Duke Math. J. 43 (1976), 673--696.
  • —, On the derivatives of theta functions and modular forms, Duke Math. J. 44 (1977), 365--387.
  • —, Abelian Varieties with Complex Multiplication and Modular Functions, Princet. Math. Ser. 46, Princeton Univ. Press, Princeton, 1998.
  • J. Tilouine, Fonctions $L$ $p$-adiques à deux variables et $\bbZ_p^2$-extensions, Bull. Soc. Math. France 114 (1986), 3--66.
  • M. M. Višik and J. I. Manin, $p$-adic Hecke series for imaginary quadratic fields, Mat. Sb. (N.S.) 95(137) (1974), 357--383., 471.
  • A. Weil, Elliptic Functions according to Eisenstein and Kronecker, Springer, Berlin, 1976.
  • E. T. Whittaker and G. N. Watson, A Course of Modern Analysis, 4th ed., Cambridge Univ. Press, Cambridge, 1996.
  • R. I. Yager, On two variable $p$-adic $L$-functions, Ann. of Math. 115 (1982), 411--449.
  • S. Yamamoto, On $p$-adic $L$-functions for CM elliptic curves at supersingular primes, M.S. thesis, University of Tokyo, Tokyo, 2002.
  • D. Zagier, Periods of modular forms and Jacobi theta functions, Inv. Math. 104 (1991), 449--465.